Night sweats- 23 yr old female. Test/specialist suggestions?

Posted by sonya_nc @sonya_nc, Oct 29, 2019

My 23 year old has night sweats EVERY night- often multiple rounds. While this began several years ago, it was episodic and not every night and not to the point of having to shower/change pj's and bedding like now.

Her endocrinologist, who follows her for thyroid nodules (with ultrasound and biopsies), has ordered many labs which all return in normal ranges. We have discussed this with several physicians who all express concern and often remark this "could indicate cancer"- terrifying my daughter; then they order labs which come back normal and everyone moves on except my daughter who continues to experience this escalating occurrence.

Her ongoing meds include birth control pills (she takes back to back to prevent periods), anti depression rx and vitamins (D, B12, iron). Other health issues (in addition to the thyroid nodules and night sweats): extreme fatigue/depression/ joint aches/ excessive thirst/ sleep issues.

Who should we turn to? hematology/ infectious disease/ another endocrinologist?? Which labs/tests should we request?

We appreciate any ideas.

Is her parathyroid OK? Could the birth control pills cause the night sweats? It sounds hormonal to me. Is her glucose levels OK? Estrogen? Have you tried alternative or compounded birth control pills? These are questions that pop into my head. Pray you find a solution soon.

REPLY
@kateia

Is her parathyroid OK? Could the birth control pills cause the night sweats? It sounds hormonal to me. Is her glucose levels OK? Estrogen? Have you tried alternative or compounded birth control pills? These are questions that pop into my head. Pray you find a solution soon.

Jump to this post

Thank you. We are wondering about parathyroid and hormone possibilities. Glucose (blood) test results were normal.

REPLY
@sonya_nc

Thank you. We are wondering about parathyroid and hormone possibilities. Glucose (blood) test results were normal.

Jump to this post

Hello @sonya_nc

After reading the posts about your daughter's night sweats. Also, wondering about any digestive problems like nausea, diarrhea, etc.

In addition to what you have already done, I would also suggest taking a look at all of her medications and looking on the manufacturer's website and seeing if night sweats are a side effect of any of her meds.

Have you considered a second opinion from a multi-disciplinary medical facility like a university medical school or a Mayo facility? At these types of medical facilities, they have many doctors from different practices who can look at the patient as a whole rather than individual specialists who see only part of the problem.

Will you post again and let me know how you are doing with this process?

REPLY

Hi @sony_nc that must be so confusing and uncomfortable for your daughter and so difficult for you to see her experiencing these symptoms without knowing why they are happening.

@dorisena, @mcmurf2 and @kcg all have thyroid nodules and may be able to offer support and share their experiences.

@merpreb and @baxtersmom have experience with night sweats and may also show you support as you search for answers.

Back to you @sony_nc, I think @hopeful33250 made a great point of checking the medications for side effects and getting a second opinion. Have you had a chance to look into other endocrinologists in your area?

REPLY
@ethanmcconkey

Hi @sony_nc that must be so confusing and uncomfortable for your daughter and so difficult for you to see her experiencing these symptoms without knowing why they are happening.

@dorisena, @mcmurf2 and @kcg all have thyroid nodules and may be able to offer support and share their experiences.

@merpreb and @baxtersmom have experience with night sweats and may also show you support as you search for answers.

Back to you @sony_nc, I think @hopeful33250 made a great point of checking the medications for side effects and getting a second opinion. Have you had a chance to look into other endocrinologists in your area?

Jump to this post

@sonya_nc– I agree with Ethan that it might be a medicine. I think it is especially it is very possible that any hormone pill id the offender. I would check out possible side effects with your pharmacists and then ask how she should wean off of them. Be very cautious with how to handle this if it is medicine. Any change in behavior or physical symptoms speaks very loudly that something is wrong and needs to be investigated. I'm glad that you reached out about this. If it is the pill and is active sexually she will need something else. Will she be willing to do this do you think?

REPLY
@ethanmcconkey

Hi @sony_nc that must be so confusing and uncomfortable for your daughter and so difficult for you to see her experiencing these symptoms without knowing why they are happening.

@dorisena, @mcmurf2 and @kcg all have thyroid nodules and may be able to offer support and share their experiences.

@merpreb and @baxtersmom have experience with night sweats and may also show you support as you search for answers.

Back to you @sony_nc, I think @hopeful33250 made a great point of checking the medications for side effects and getting a second opinion. Have you had a chance to look into other endocrinologists in your area?

Jump to this post

I wish to clarify: I had thyroid nodules eleven years ago, was told it was cancer, and had my thyroid removed although there was not a
biopsy before the surgery. A year later I had tests to confirm that I had no cancer cells floating around. I take Synthroid at a low dose they say will prevent the risk of more cancer. The Endo likes my current blood test numbers and has dismissed me to my family doctor. My family doctor evidently blames my low energy level on diabetes and high blood pressure. I blame it on the high blood pressure medicine which makes me sleepy and unable to do daily chores. So I take less BP medicine than directed and I get by. I am eating a little more carbs than the strict low recommended plan because the doctors are satisfied with my AIC being below 7 but I really would like to reach my previous level of 6.2. I work on it from time to time and I work on my happiness level to have a good life. Dorisena

REPLY

Might consider testing hormone levels via blood test or saliva test for estrogen n progesterone levels as a start and especially because she is on birth control pills. If this is off then seek help from antiaging or integrative doctor. Found some helpful info on this via Suzanne Somers book AGELESS. Hope this is helpful.

REPLY

Thanks. Hormone levels were tested by Endo. We were told the results were consistent with levels of someone on birth control pills.

REPLY
@ethanmcconkey

Hi @sony_nc that must be so confusing and uncomfortable for your daughter and so difficult for you to see her experiencing these symptoms without knowing why they are happening.

@dorisena, @mcmurf2 and @kcg all have thyroid nodules and may be able to offer support and share their experiences.

@merpreb and @baxtersmom have experience with night sweats and may also show you support as you search for answers.

Back to you @sony_nc, I think @hopeful33250 made a great point of checking the medications for side effects and getting a second opinion. Have you had a chance to look into other endocrinologists in your area?

Jump to this post

She is being seen today by another endo. Will share after appt this afternoon.

REPLY
@sonya_nc

She is being seen today by another endo. Will share after appt this afternoon.

Jump to this post

I hope she is able to get some help,@sonya_nc. I look forward to hearing from you.

REPLY
@sonya_nc

Thanks. Hormone levels were tested by Endo. We were told the results were consistent with levels of someone on birth control pills.

Jump to this post

I tend to be highly sensitive to medications and need to be started out on lower than what is considered normal levels. Just a thought. Hope appointment goes well.

REPLY
Please login or register to post a reply.